Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Sioux Falls, SD

August 5, 2018Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2018, 1:29 AM CDT for Hutchinson County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 1:29 AM CDT (06:29 UTC)
Expired
Aug 5, 2018, 2:15 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS53 KFSD 050629
SVRFSD
SDC067-050715-
/O.NEW.KFSD.SV.W.0121.180805T0629Z-180805T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
129 AM CDT SUN AUG 5 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Hutchinson County in southeastern South Dakota...

* Until 215 AM CDT.

* At 129 AM CDT, a severe thunderstorm was located near Dimock, or 8
  miles northwest of Parkston, moving east at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Dimock around 135 AM CDT.
  Parkston around 140 AM CDT.
  Milltown around 155 AM CDT.
  Clayton around 210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9811 4350 9811 4350 9747 4324 9760
TIME...MOT...LOC 0629Z 286DEG 27KT 4349 9807 

HAIL...1.25IN
WIND...70MPH
 
$$

Weisser
1 follow-up statement
553 
WWUS53 KFSD 050702
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
202 AM CDT SUN AUG 5 2018

SDC067-050715-
/O.CON.KFSD.SV.W.0121.000000T0000Z-180805T0715Z/
Hutchinson SD-
202 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR HUTCHINSON COUNTY...

At 201 AM CDT, a severe thunderstorm was located near Milltown, or 12
miles east of Parkston, moving east at 30 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Clayton around 210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9811 4350 9811 4350 9747 4324 9760
TIME...MOT...LOC 0701Z 286DEG 27KT 4342 9774 

HAIL...1.25IN
WIND...70MPH
 
$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 10:53 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 5, 12:55 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HAIL             3 WSW CANISTOTA         43.58N 97.35W
08/05/2018  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

            HAIL BETWEEN HALF INCH AND ONE INCH.

&&

AK
Local storm report, Aug 5, 1:12 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     3 N MITCHELL            43.78N 98.04W
08/05/2018  M67 MPH          DAVISON            SD   ASOS

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningFSDBrule31 min
Aug 5, 12:11 AM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn34 min
Aug 5, 12:25 AM CDTSevere Thunderstorm WarningFSDAurora35 min
Aug 5, 12:34 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn41 min
Aug 5, 12:36 AM CDTTornado WarningFSDAurora24 min
Aug 5, 12:44 AM CDTSevere Thunderstorm WarningFSDSanborn31 min
Aug 5, 12:52 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha23 min
Aug 5, 12:56 AM CDTTornado WarningFSDAurora34 min
Aug 5, 1:08 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Lake, McCook, Miner, Sanborn52 min
Aug 5, 1:20 AM CDTSevere Thunderstorm WarningFSDMinnehaha40 min
Aug 5, 1:36 AM CDTTornado WarningFSDMcCook, Minnehaha24 min
Aug 5, 1:41 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Minnehaha, Turner34 min
Aug 5, 1:54 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner51 min
Aug 5, 2:00 AM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Aug 5, 2:12 AM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Lincoln, Turner, Yankton48 min
Aug 5, 2:25 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union50 min
Aug 5, 2:41 AM CDTSevere Thunderstorm WarningFSDLincoln49 min
Aug 5, 3:06 AM CDTSevere Thunderstorm WarningFSDUnion39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.